Alert archive / Nevada / Flash Flood Warnings in 1999

Flash Flood Warning 55, NWS Las Vegas, NV

August 22, 1999Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 22, 1999, 2:32 AM PDT for Clark County, Nevada. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 22, 1999, 2:32 AM PDT (09:32 UTC)
Expired
Aug 22, 1999, 4:00 AM PDT
In force
88 min
Issued by
NWS Las Vegas, NV
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clark County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 9.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 1999-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 1999-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3858 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KVEF 220934
FFWLAS
NVC003-221100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
232 AM PDT SUN AUG 22 1999

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME EAST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA

* UNTIL 400 AM PDT

* AT 232 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN OVER EXTREME EAST CENTRAL CLARK COUNTY...OR ABOUT 10    
  MILES NORTH OF SOUTH COVE...MOVING NORTHEAST AT LESS THAN 10 MPH.

DOPPLER RADAR ESTIMATES INDICATE THAT BETWEEN 1.5 AND 2.5 INCHES OF 
RAIN HAVE FALLEN IN THE AFFECTED AREA DURING THE PAST HOUR. NUMEROUS 
WASHES IN THE AREA ARE AT RISK FOR FLASH FLOODING...INCLUDING THE 
COTTONWOOD WASH.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

LAT...LON 3627 11420 3613 11413 3619 11405 3628 11406

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 9:15 PM PDT, 5 hours 17 minutes earlier.

Area forecast discussion, Aug 21, 9:15 PM PDT, 5 hours 17 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
915 PM PDT SAT AUG 21 1999

SYNOPSIS...A LOW PRESSURE SYSTEM ALONG THE CALIFORNIA COAST WILL
MAINTAIN A SOUTHWEST FLOW ALOFT OVER THE REGION THROUGH MONDAY.
THE ATMOSPHERE WILL REMAIN SUFFICIENTLY MOIST AND UNSTABLE FOR A
CONTINUED RISK OF AFTERNOON AND EVENING THUNDERSTORMS...MAINLY OVER
THE HIGHER TERRAIN.

DISCUSSION...NGM/ETA WERE FAIRLY SIMILAR AS FAR AS THE OVERALL
SYNOPTIC SCALE PATTERN WAS CONCERNED. HOWEVER THE NGM SEEMED TO HAVE
A BETTER HANDLE ON THE MINOR DETAILS THAN THE ETA...AND THUS WAS
PREFERRED. IN SHORT...UPPER LOW OVER NRN CA RETROGRADES SLIGHTLY WWD
ON SUN BEFORE WEAKENING AND MOVING EWD ON MON. AS UPPER LOW
RETROGRESSES...DYNAMICS/FORCING BECOMES LESS OF A FACTOR OVER S
CENTRAL NV. THEREFORE...CONVECTION ON SUN IS EXPECTED TO BE LESS
NUMEROUS AND NOT AS PERSISTENT AS IT HAS BEEN. OVERALL THE ATMOSPHERE
IS NOT ANTICIPATED TO UNDERGO SIGNIFICANT DRYING DURING THE SHORT
TERM...WITH THE NGM ACTUALLY SHOWING SOME INCREASE IN THE 850 TO 500
hPa LAYER ON MON. THIS SEEMS REASONABLE IN LIGHT OF THE CHANGES
OCCURRING DOWNSTREAM. SOME MOISTURE FROM HURRICANE BRET SHOULD GET
ENTRAINED INTO THE CIRCULATION OF THE HIGH OVER THE SRN ROCKIES...
AND THEN EVENTUALLY ADVECTED NWD INTO AZ. IN FACT...SATELLITE DERIVED
PW SHOWED MOISTURE BEGINNING TO POOL OVER NRN MEX...WITH VALUES OF
1.5 INCHES OR GREATER. ALTHOUGH THE AIR MASS IS ANTICIPATED TO
UNDERGO SOME MOISTENING ON MON...IT APPEARS THAT DYNAMICAL SUPPORT
WILL BE LACKING. SO...AT PRESENT...IT LOOKS LIKE MON WILL BE A
TYPICAL MONSOON TYPE PATTERN...WITH CONVECTION MAINLY OVER THE HIGHER
TERRAIN. MID SHIFT MAY WANT TO CONSIDER REINTRODUCING A RISK OF
THUNDERSTORMS IN ZONE 28...AND POSSIBLY 26 AND 27 ON MON.

SINCE THE UPPER LOW WILL RETROGRADE AND THEN WEAKEN DURING THE SHORT
TERM...IT NOW APPEARS THAT THE DEVELOPMENT OF BREEZY CONDITIONS LOOKS
LESS LIKELY. AT THE MOST IT WILL BE LOCALIZED. WILL UPDATE CURRENT
ZONES TO CLEAN UP THE FIRST PERIOD WORDING.

.LAS...NONE.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 4:58 PM PDTSevere Thunderstorm WarningVEFClark47 min

Nearby

Flash Flood Warnings in Nevada, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.